Georgia, 2010

Damaging Winds in Georgia, July 26, 2010

July 26, 2010 · NWS CAE · 2 events in 2 counties and zones

Isolated severe thunderstorms in the CSRA took down some trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms in the CSRA took down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 26, 2:31 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 26, 2:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT MON JUL 26 2010

.SYNOPSIS...
A WEAK SURFACE BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THE END
OF THE WEEK. THIS BOUNDARY WILL ACT AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEK WITH TEMPERATURES REMAINING IN THE
MIDDLE 90S.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK SURFACE BOUNDARY CURRENTLY ACROSS THE CENTRAL PORTION OF THE
FORECAST AREA HAS SPARKED SHOWERS AND THUNDERSTORMS ALONG AND SOUTH
OF THE BOUNDARY. SATELLITE AND WSR-88D IMAGERY SHOW NUMEROUS
THUNDERSTORMS ACROSS THE SOUTHERN MIDLANDS AND CSRA WITH AN
ORGANIZED OUTFLOW BOUNDARY WHICH APPROXIMATES THE SURFACE BOUNDARY.
CURRENT LAPS AND MODEL SOUNDINGS INDICATE PLENTY OF
INSTABILITY...HOWEVER WITH FREEZING LEVEL NEAR 17 KFT THE LIMITED
SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS. EXPECT THE
THUNDERSTORMS TO CONTINUE THROUGH THE EVENING HOURS AND THEN SLOWLY
DIMINISH THROUGH DAYBREAK.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL CONTINUE TO SLIDE WESTWARD AS THE UPPER LEVEL
TROUGH CROSSES INTO THE EASTERN US AND DEEPENS THROUGH WEDNESDAY
NIGHT. WEAK SURFACE BOUNDARY WILL REMAIN NEARLY STATIONARY ACROSS
THE FORECAST AREA AND CONTINUE TO ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORM ACTIVITY. SEVERE CONCERNS REMAIN LIMITED WITH MAIN
POTENTIAL BEING DAMAGING WIND GUSTS. MODEL SOUNDINGS ALSO INDICATE
HIGH PWAT VALUES...APPROACHING 2.3 INCHES. BELIEVE THESE VALUES ARE
SLIGHTLY EXAGGERATED BUT THIS COULD PROVIDE SOME BRIEF HEAVY
DOWNPOURS IN WELL DEVELOPED CELLS. TEMPERATURES WILL ALSO COOL A FEW
DEGREES AS THE TROUGH DEEPENS AND CLOUDS LIMIT SOME HEATING.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FEW CHANGES MADE TO THE LONG TERM FORECAST AS MODELS REMAIN IN GOOD
AGREEMENT. UPPER LEVEL TROUGH WILL REMAIN ALONG/JUST OFF THE
ATLANTIC COAST WITH THE UPPER LEVEL RIDGE SLIGHTLY SUPPRESSED OVER
THE SOUTHERN PLAINS REGION. MODELS AGREE A DIFFUSE SURFACE BOUNDARY
WILL REMAIN ACROSS THE REGION THURSDAY THROUGH SATURDAY...HOWEVER
SOME MODELS TRY TO PUSH THIS FEATURE INTO FL WHICH IS LIKELY A BIT
AGGRESSIVE FOR THE SUMMER MONTHS. AS SUCH WILL REMAIN WITH CHANCE
POPS FOR NOW AND TREND THE LONG TERM FORECAST TOWARD MODELS WHICH
KEEP THE SURFACE BOUNDARY FURTHER NORTH. TEMPERATURES WILL BE NEAR
TO SLIGHTLY ABOVE CLIMATOLOGY FOR THE LONG TERM.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
WEAK FRONTAL BOUNDARY HAS MOVED INTO THE CENTRAL MIDLANDS...WITH
SCATTERED THUNDERSTORMS DEVELOPING ALONG ITS BOUNDARY.  MOST CLOUDS
THIS AFTERNOON AROUND 4.5 KFT...WITH MENTION OF CB THROUGH THE LATE
EVENING.  WILL AMEND TAFS AS STORMS APPROACH SITES.  BRIEF IFR-MVFR
CONDITIONS ARE POSSIBLE IN STORMS.   VFR CONDITIONS OVERNIGHT. ALSO
ON TUESDAY...WITH THE RETURN OF ISOLATED TO SCATTERED AFTERNOON
CONVECTION.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Jul 26, 4:32 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
532 AM EDT MON JUL 26 2010

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-270945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
532 AM EDT MON JUL 26 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 3:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT MON JUL 26 2010

SCZ020-262100-
NEWBERRY-
425 PM EDT MON JUL 26 2010

...STRONG THUNDERSTORMS AFFECTING NEWBERRY COUNTY...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN PARTS OF NEWBERRY COUNTY. THE STRONGEST
STORMS WERE IN THE STATE ROAD 34 AREA NORTH OF NEWBERRY AND NEAR THE
NEWBERRY AND LAURENS COUNTY LINE ALONG STATE ROAD 56 NORTH OF
CHAPPELLS. THE STORMS WERE MOVING LITTLE.

THE STORMS MAY CONTAIN WIND GUSTS NEAR 50 MPH ALONG WITH FREQUENT
LIGHTNING AND VERY HEAVY DOWNPOURS. PONDING OF WATER WILL OCCUR IN
POOR-DRAINAGE AREAS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Local storm report, Jul 26, 3:42 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 PM EDT MON JUL 26 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     SW BRANCHVILLE          33.25N 80.82W
07/26/2010                   ORANGEBURG         SC   NEWSPAPER

            TIMES AND DEMOCRAT REPORTED TREES DOWN IN THE

            BARTON...EDWARDS...AND BRIDGE STREET AREA OF BRANCHVILLE.

&&

LINTON

The radar

The Charleston,SC radar (KCLX), 97 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
July 26, 3:45 PM EST to 3:47 PM EST
Where
Burke County, Shell Bluff
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.150, -81.900

Sheriff reported trees down near the intersection of hwys 23 and 80.

Thunderstorm Wind, McDuffie

When
July 26, 7:31 PM EST to 7:33 PM EST
Where
McDuffie County, 4.87 mi S of Boneville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Utility Company
Coordinates
33.360, -82.460

Jefferson Electric reported trees and large limbs down on powerlines in the vicinity of Happy Valley and Fort Creek roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236029, 236076.